Trimipramine, a tricyclic tertiary amine pharmacologically related to imipramine, which was the first pharmacological agent noted to treat panic disorders (1), provides significant rapid antipanic effects with minimal side effects at a low dose. Tricyclic drugs are less widely used than selective serotonin reuptake inhibitors (SSRIs) because tricyclic drugs generally have more severe adverse effects at the higher doses required for effective treatment of panic disorders (2). This is a case report about a man with a 20-year history of panic disorders who was unresponsive to all agents tried, with the exception of imipramine, which was discontinued because of side effects. Tripramine at 50 mg/day induced remission of the panic attacks without adverse effects.
Mr. A, a 41-year-old white man, had suffered from panic attacks since age 21. According to Mr. A, the medications tried to no avail (either were ineffective or were discontinued because of side effects) included amitriptyline, bupropion, amoxapine, fluoxetine, sertraline, citalopram, paroxetine, fluvoxamine, duloxetine, escitalopram, carbamazepine, valproic acid, lithium, olanzapine, aripiprazole, olanzapine plus fluoxetine, aripiprazole plus fluoxetine, clonazepam, lorazepam, alprazolam, and combinations of alprazolam with multiple SSRIs, atypical neuroleptics, tricyclics, tetracyclics, and anticonvulsants.
Mr. A was initially seen while taking fluoxetine, 20 mg/day, in addition to 8 mg/day of alprazolam with olanzapine, 10 mg/day, and he continued to experience 1–2 panic attacks every 10 days. He had been taking alprazolam for 14 years. Fluoxetine and olanzapine were discontinued, and mirtazapine, 15 mg at night, was begun with the longstanding alprazolam, 2 mg/day. Mirtazapine caused stimulation and was discontinued. Quetiapine, 25 mg/day, was tried in conjunction with 2 mg/day of alprazolam. Quetiapine had to be discontinued because of gastrointestinal side effects. Desipramine was started at 10 mg at bedtime. The dose was increased to 20 mg at bedtime within a 2-week span, but it had to be discontinued because of overstimulation and worsening of the panic attacks. Trimipramine was begun at 25 mg/day, together with alprazolam, 2 mg/day. In view of no side effects, the dose of trimipramine was increased to 50 mg in the morning together with 2 mg/day of alprazolam. Within 5 weeks, Mr. A indicated he was "much calmer" and had not experienced any panic attacks. He remained free of panic attacks for 6 months. Ongoing tapering of alprazolam was being pursued.
On the basis of this case report, further use of trimipramine may be warranted in the treatment of panic disorders unresponsive to the more commonly used treatment modalities.